Alert archive / Virginia / Tornado Warnings in 1999

Tornado Warning 2, NWS Blacksburg, VA

January 23, 1999Franklin County, Virginia

NWS Blacksburg, VA issued this tornado warning at Jan 23, 1999, 3:28 PM EST for Franklin County, Virginia. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 1999, 3:28 PM EST (20:28 UTC)
Expired
Jan 23, 1999, 4:05 PM EST
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

What was reported inside it

TimeReportWhereRemark
Jan 23, 3:50 PM ESTThunderstorm WindGladehill, VA
Jan 23, 3:50 PM ESTThunderstorm WindUnion Hall, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 232025 RRA
TORRNK
VAC067-232105-

BULLETIN--EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EST SAT JAN 23 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 405 PM EST.

* AT 326 PM EST... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 13
  MILES NORTH OF MARTINSVILLE OR 5 MILES SOUTHWEST OF SONTAG...
  MOVING NORTH AT 45 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
  SONTAG                          AT 330 PM EST..
  BURNT CHIMNEY                   AT 345 PM EST..

<< CALL TO ACTION >> IF YOU ARE IN A MULTIPLE STORY BUILDING...GO
TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS.

.END/GILLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jan 23, 9:34 AM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Jan 23, 9:34 AM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EST FRI JAN 22 1998

COORDINATION ISSUES...
.WBC... ADDING AMHERST...BEDFORD...FRANKLIN PATRICK AND HENRY TO FFA
AND CHANGED TIME TO BEGINNING LATE AFTN THRU TONIGHT.
.CRW...RDU AND WBC ... HAVE GONE CATEGORICAL FOR AFTN POPS XCPT EXTRM
ERN COUNTIES WHERE UPPED TO LIKELY.
. 18Z UPPER AIR RUN SCHEDULED.
.WRKRNK WILL BE RELAESED BY 945 AM.

DISCUSSION...
IR SAT IMAGERY LOOP SHOWING BAND PRE-FNTL TS ADVNCG EAST AT 10 TO 15
KT. SRN PRTNS OF LINE ARE CONTG TO STRENGTHEN WHILE NRN HALF SHOWING
WRMG TOPS.  SECONDARY BANDS LOW LVL MSTR STRMG NW FROM ATLANTIC ACRS
NC PIEDMONT TO BLUE RDG. RESULTANT ENHNCMENT IS MOVING N OF AREA IN
STRONG MID LVL WIND FIELDS. SECOND MSTR FEED OVR GA-SC WILL LIKELY
BRING ENHANCEMENT LTR THIS MRNG AND... COUPLED WITH APCH OF JET MAX
WILL PROVIDE AMPL SUPPORT FOR TS AND +RA THIS AFTN-EVE. UPSLOPE PCPN
AMTS LIGHT SO FAR BUT SHUD INCRS INTENSITY THIS AFTN AND EVE.

AM SNDG FAIRLY DRY MID-UPR LEVELS... BUT THIS WILL CHG BY ERLY AFTN
AS GULF PLUME REACHES AREA.

GILLEN

In the hours before

Special weather statement, Jan 23, 12:01 PM EST, 3 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-232300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 NOON EST SAT JAN 23 1999

A COLD FRONT OVER THE WESTERN TENNESSEE VALLEY THIS MORNING IS
EXPECTED TO CROSS THE MID ATLANTIC REGION OVERNIGHT AND SUNDAY.
THUNDERSTORMS... SOME WITH VERY HEAVY RAIN ARE EXPECTED TO PERSIST
AHEAD OF THE FRONT.  THE THUNDERSTORMS WILL MOVE SLOWLY ACROSS THE
AREA FROM THIS AFTERNOON THROUGH EARLY SUNDAY MORNING.  THIS MAY
RESULT IN SOME AREAS EXPERIENCING THE EFFECTS OF MULTIPLE INDIVIDUAL
STORMS.

THE THREAT FOR SEVERE THUNDERSTORMS IN OUR AREA HAS LESSENED THIS
MORNING AS THE MAJOR FOCUSING MECHANISMS HAVE SHIFTED WELL TO OUR
SOUTH.  ALTHOUGH THE STORMS ARE NOT EXPECTED TO BE SEVERE... WIND
GUSTS OF 40 TO 45 MILES PER HOUR ARE POSSIBLE OVERNIGHT. THE MOST
SIGNIFICANT FEATURE OF THE STORMS WILL BE TO PRODUCE VERY HEAVY
RAINFALL OVER AN AREA IN A SHORT TIME PERIOD.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:45 PM ESTSevere Thunderstorm WarningRNKPatrick50 min
Jan 23, 3:04 PM ESTTornado WarningRNKHenry, City of Martinsville46 min
Jan 23, 5:46 PM ESTSevere Thunderstorm WarningRNKAppomattox34 min

Nearby

Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.